Alert archive / Virginia / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 9, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jan 19, 1996, 7:43 AM EST for Charlotte County, Virginia. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 19, 1996, 7:43 AM EST (12:43 UTC)
- Expired
- Jan 19, 1996, 8:45 AM EST
- In force
- 62 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Charlotte County, VA
The radar
The Roanoke radar (KFCX), 143 km from the middle of the area, began a volume at 12:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 19, 8:17 AM EST | Thunderstorm Wind | Keysville, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 0.7 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 19, 3:03 AM EST, 4 hours 40 minutes earlier.
Area forecast discussion, Jan 19, 3:03 AM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 300 AM EST FRI JAN 19 1996 DISC.. HV HAD ONLY A QUICK LOOK AT THE MODELS AND GRIDDS. LOOKS LIKE THE FNT WILL BE COMING THRU SW VA AROUND 12Z. HOWEVER...THERE IS A TROF/SQUALL LINE OUT AHEAD OF THE FNT MVG THRU SW VA NOW. HOPEFULLY THE HEAVIEST RAINS WILL PASS WITH THIS FEATURE. MDT RAIN STILL NOTED IN NERN TN AND FAR SW VA THO. SOME S- BEHIND THE FNT AS TEMPS PLUMMET...BUT LOOKS LIKE WON/T AMOUNT TO MUCH. GREATEST CONCERN OF COURSE IS THE AMOUNT OF RAIN WE WILL GET BEFORE ENDING. LOOKS LIKE WE WILL HV WIDESPREAD FLOODING ACROSS OUR CWA THIS MORNING & THEN SOME RIVER FLOODING LATER. AS FOR THE FORECAST...JUST TIME THE FNTAL PASSAGE WITH THE ENDING OF HVY RAIN IN THE 1ST PERIOD. FRHT80 INDS SOME POTENTIAL FOR INSTABILITY SNOW SHOWERS IN THE MTNS THIS AFT & EVE. OTHER THAN THAT...EMPHASIZE THE COLD WITH FALLING TEMPS TOO. HIGH TODAY WILL BE THE 12Z TEMP MOST AREAS. TEMPS IlN THE LOW TEENS ALREADY IN W. KY. ROA 58/14/33/19 +201 JJ
In the hours before
Special weather statement, Jan 19, 5:33 AM EST, 2 hours 10 minutes before
NCZ004>006-020-191300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 534 AM EST FRI JAN 19 1996 ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM FOR THE NORTHWEST PIEDMONT OF NORTH CAROLINA... AT 530 AM DOPPLER WEATHER RADAR SHOWED A BAND OF THUNDERSTORMS ACROSS THE NORTHWEST PIEDMONT EXTENDING THROUGH STOKES COUNTY. THESE STORMS WERE MOVING TO THE EAST AT ABOUT 30 MPH...AND WILL PASS THROUGH ROCKINGHAM AND CASWELL COUNTIES BY 700 AM. THESE STORMS WILL LIKELY PRODUCE WIND GUSTS OF 40 TO 50 MPH. WITH THE SATURATED SOIL CONDITIONS THIS WOULD BE ENOUGH TO DOWN SOME TREES...WHICH MAY CAUSE POWER OUTAGES OR BLOCK ROADWAYS. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THESE STORMS FOR THE POTENTIAL OF SEVERE GUSTS GREATER THAN 55 MPH. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA FOR FURTHER UPDATES OR POSSIBLE WARNINGS. JACKSON
Special weather statement, Jan 19, 5:34 AM EST, 2 hours 9 minutes before
NCZ004>006-020-191300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 534 AM EST FRI JAN 19 1996 ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM FOR THE NORTHWEST PIEDMONT OF NORTH CAROLINA... AT 530 AM DOPPLER WEATHER RADAR SHOWED A BAND OF THUNDERSTORMS ACROSS THE NORTHWEST PIEDMONT EXTENDING THROUGH STOKES COUNTY. THESE STORMS WERE MOVING TO THE EAST AT ABOUT 30 MPH...AND WILL PASS THROUGH ROCKINGHAM AND CASWELL COUNTIES BY 700 AM. THESE STORMS WILL LIKELY PRODUCE WIND GUSTS OF 40 TO 50 MPH. WITH THE SATURATED SOIL CONDITIONS THIS WOULD BE ENOUGH TO DOWN SOME TREES...WHICH MAY CAUSE POWER OUTAGES OR BLOCK ROADWAYS. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THESE STORMS FOR THE POTENTIAL OF SEVERE GUSTS GREATER THAN 55 MPH. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA FOR FURTHER UPDATES OR POSSIBLE WARNINGS. JACKSON
Special weather statement, Jan 19, 7:23 AM EST, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 725 AM EST FRI JAN 19 1996 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 200 PM EST THIS AFTERNOON FOR THE FOLLOWING VIRGINIA COUNTIES: APPOMATTOX...BEDFORD...CAMPBELL...BUCKINGHAM...CHARLOTTE...HALIFAX AND PITTSYLVANIA.... ....A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 PM EST THIS AFTERNOON FOR THE INDEPENDENT CITIES OF BEDFORD...LYCHBURG AND DANVILLE... ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 PM EST THIS AFTERNOON FOR CASWELL COUNTY IN NORTH CAROLINA... AT 720 AM...DOPPLER WEATHER RADAR INDICATED A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM ELKINS WEST VIRGINIA SOUTH TO HIGHTOWERS IN CASWELL COUNTY. REMEMBER THAT A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND AROUND THE WATCH AREA. AMATEUR RADIO OPERATORS AND SEVERE WEATHER SPOTTER GROUPS ARE REQUESTED TO RELAY STORM INFORMATION TO THE NATIONAL WEATHER SERVICE. LISTEN TO LOCAL RADIO...TV AND NOAA WEATHER RADIO FOR UPDATES AND WARNINGS. KK
Special weather statement, Jan 19, 7:25 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 725 AM EST FRI JAN 19 1996 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 200 PM EST THIS AFTERNOON FOR THE FOLLOWING VIRGINIA COUNTIES: APPOMATTOX...BEDFORD...CAMPBELL...BUCKINGHAM...CHARLOTTE...HALIFAX AND PITTSYLVANIA.... ....A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 PM EST THIS AFTERNOON FOR THE INDEPENDENT CITIES OF BEDFORD...LYCHBURG AND DANVILLE... ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 PM EST THIS AFTERNOON FOR CASWELL COUNTY IN NORTH CAROLINA... AT 720 AM...DOPPLER WEATHER RADAR INDICATED A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM ELKINS WEST VIRGINIA SOUTH TO HIGHTOWERS IN CASWELL COUNTY. REMEMBER THAT A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND AROUND THE WATCH AREA. AMATEUR RADIO OPERATORS AND SEVERE WEATHER SPOTTER GROUPS ARE REQUESTED TO RELAY STORM INFORMATION TO THE NATIONAL WEATHER SERVICE. LISTEN TO LOCAL RADIO...TV AND NOAA WEATHER RADIO FOR UPDATES AND WARNINGS. KK
Special weather statement, Jan 19, 7:26 AM EST, 17 minutes before
VAZ044-058-059-191315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 726 AM EST FRI JAN 19 1996 ...SEVERE THUNDERSTORM HEADED FOR SOUTH BOSTON VIRGINIA EARLY THIS MORNING... A SEVERE THUNDERSTORM WARNING IS IN EFFECT FOR HALIFAX COUNTY UNTIL 815 AM. AT 726 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM MOVING TOWARD SOUTH BOSTON VIRGINIA. IT WILL MOVE ACROSS THE CITY BY 740 AM. THIS STORM WILL CAUSE VERY STRONG WINDS WHICH WILL DOWN TREES AND POWERS LINES. WINDS COULD GUST AS HIGH AS 70 MPH. KANE Q"RW2 0118v6WWUS <WWUS( %WWUS0 <)y6WWUS> 6WWUS 0XWSUS 7q4WSUSQ 18 E DH1300 /HP <qF6WWUSb De^WSUSZ^ N - .A MORW2 0E DH1600 /HP 9.T 12.0 /NG 15. M : MORGAN6WWUSB 8p6WWUS 3U^WSUSP* M : MORGANTN f6WWUS &V6WWUS /NG 19.0/QG : MORGANTN - .A MORW2 01R6. MORGANTW2 0119 E DH0400 9.5 /HT 13.2 /EPWWCN q`WWUS <KWWUSR jWWUS $d<WWCN hWUUS HRWUUS `Be^WSUS8F [6WWUS (f[6WWUS P6WWUS& @ZWWCNx ]:WUUS vz6WWUS TtWWUSr _[WWUS P$+WWUSL A MGTW2 0118 E DH6WWUS: }^WSUSN
Special weather statement, Jan 19, 7:27 AM EST, 16 minutes before
VAZ044-058-059-191315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 726 AM EST FRI JAN 19 1996 ...SEVERE THUNDERSTORM HEADED FOR SOUTH BOSTON VIRGINIA EARLY THIS MORNING... A SEVERE THUNDERSTORM WARNING IS IN EFFECT FOR HALIFAX COUNTY UNTIL 815 AM. AT 726 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM MOVING TOWARD SOUTH BOSTON VIRGINIA. IT WILL MOVE ACROSS THE CITY BY 740 AM. THIS STORM WILL CAUSE VERY STRONG WINDS ,WHICH WILL DOWN TREES AND POWERS LINES. WINDS COULD GUST AS HIGH AS 70 MPH. KANE
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 11:37 PM EST | Flash Flood Warning | RNK | Alleghany, Bath, Rockbridge | 6 hr |
| Jan 18, 11:37 PM EST | Flash Flood Warning | RNK | Craig | 6 hr |
| Jan 19, 1:22 AM EST | Flash Flood Warning | RNK | Botetourt, Roanoke | 6 hr |
| Jan 19, 1:22 AM EST | Flash Flood Warning | RNK | Montgomery | 6 hr |
| Jan 19, 5:37 AM EST | Flash Flood Warning | RNK | Giles, Pulaski | 3 hr |
| Jan 19, 5:38 AM EST | Flash Flood Warning | RNK | Alleghany, Craig | 3 hr |
| Jan 19, 5:38 AM EST | Flash Flood Warning | RNK | Bath, Rockbridge | 3 hr |
| Jan 19, 5:57 AM EST | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 48 min |
| Jan 19, 5:57 AM EST | Severe Thunderstorm Warning | RNK | Franklin | 48 min |
| Jan 19, 6:33 AM EST | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 57 min |
| Jan 19, 6:59 AM EST | Severe Thunderstorm Warning | RNK | Campbell, City of Lynchburg | 61 min |
| Jan 19, 7:11 AM EST | Severe Thunderstorm Warning | RNK | Halifax | 64 min |
| Jan 19, 7:49 AM EST | Severe Thunderstorm Warning | RNK | Appomattox | 56 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.